Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Jackson, KY

September 23, 20184 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 23, 2018, 1:49 PM EDT for 4 counties in Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2018, 1:49 PM EDT (17:49 UTC)
Expired
Sep 23, 2018, 3:45 PM EDT
In force
116 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS53 KJKL 231749
FFWJKL
KYC011-069-173-205-231945-
/O.NEW.KJKL.FF.W.0044.180923T1749Z-180923T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
149 PM EDT SUN SEP 23 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northern Montgomery County in east central Kentucky...
  Central Bath County in east central Kentucky...
  Southeastern Fleming County in east central Kentucky...
  Rowan County in east central Kentucky...

* Until 345 PM EDT.

* At 148 PM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Morehead, Owingsville, Marshall, Salt Lick, Cranston, Ramey,
  Preston, Reynoldsville, Wyoming, Peasticks, Moore's Ferry and
  Triplett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3832 8336 3832 8334 3821 8330 3821 8329
      3819 8327 3807 8382 3813 8406 3816 8402
      3816 8400 3839 8341

$$

SHALLENBERGER
2 follow-up statements
927 
WGUS73 KJKL 231850
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
250 PM EDT SUN SEP 23 2018

KYC011-069-173-205-231945-
/O.CON.KJKL.FF.W.0044.000000T0000Z-180923T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
250 PM EDT SUN SEP 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
NORTHERN MONTGOMERY...CENTRAL BATH...SOUTHEASTERN FLEMING AND ROWAN
COUNTIES...

At 249 PM EDT, emergency management reported heavy rain over the 
road in Hillsboro. Up to two inches of rain have already fallen. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Morehead, Owingsville, Marshall, Salt Lick, Cranston, Ramey, Preston,
Reynoldsville, Wyoming, Peasticks, Moore's Ferry and Triplett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3832 8336 3832 8334 3821 8330 3821 8329
      3819 8327 3807 8382 3813 8406 3816 8402
      3816 8400 3839 8341

$$

SHALLENBERGER
479 
WGUS73 KJKL 231935
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
335 PM EDT SUN SEP 23 2018

KYC011-069-173-205-231945-
/O.EXP.KJKL.FF.W.0044.000000T0000Z-180923T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
335 PM EDT SUN SEP 23 2018

...THE FLASH FLOOD WARNING FOR NORTHERN MONTGOMERY...CENTRAL BATH...
SOUTHEASTERN FLEMING AND ROWAN COUNTIES WILL EXPIRE AT 345 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3832 8336 3832 8334 3821 8330 3821 8329
      3819 8327 3807 8382 3813 8406 3816 8402
      3816 8400 3839 8341

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 11:05 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 23, 11:05 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1105 AM EDT Sun Sep 23 2018

.UPDATE...
Issued at 1105 AM EDT SUN SEP 23 2018

14z sfc analysis shows a stalled boundary through eastern
Kentucky with hints of an inverted trough pushing into the area
from the southwest along the front. This is likely helping to
support, poorly modeled, showers in the southeastern portion of
the CWA outside of the current flood watch. This areas also picked
up a lot of rain last night from slow moving convective cells so
will have a quick trigger for any excessive rains in these parts.
Elsewhere, the flood watch continues with prolonged moderate rains
adding up to flood concerns, mainly along and north of the
Mountain Parkway. The CAMs are capturing this area better and do
suggest that we should see a diminishing trend during the
afternoon followed by a lull in the activity this evening. As
such we may be able to drop the flood watch early with the
afternoon package and start the messaging for the upcoming severe
threat and renewed flood concerns later this week. Otherwise,
readings range from the chilly upper 50s in the northwest parts of
the CWA to the milder lower 70s in the southeast while dewpoints
are nearly matching temperatures. Under cloudy skies winds are
mainly from the east to southeast at 5 to 10 mph. Did update the
grids to mix in the latest CONSShort guidance and beef up PoPs/QPF
in the far southeast for the near term. Also, added in the
current obs and trends for the T/Td grids. These updated grids
have been sent to the NDFD and web servers.

UPDATE Issued at 747 AM EDT SUN SEP 23 2018

Another slug of showers with embedded heavy rainfall is now making
into the Bluegrass region this morning. This is brought to you by
some upper level waves and decent divergence aloft as a upper
level jet streak moves across the Ohio Valley. Overall the
Bluegrass has been mostly untouched overnight so they should be
able to handle the current precipitation trends. However, will let
the watch run for now until this slug of showers departs and let
the next shift update products as needed. Only minor changes for
the latest obs and trends.

&&

.SHORT TERM...(Today through Monday)
Issued at 402 AM EDT SUN SEP 23 2018

The latest surface analysis shows a frontal boundary is hung up
just to the south across portions of the Tennessee Valley. We are
seeing moderate to at times heavy precipitation north of the
boundary across portions of eastern Kentucky this morning, as we
see upper level waves move across the area. The models remain
robust with precipitation through the morning hours and therefore
will leave the Flash Flood Watch up for now. So far most spots
have been seeing 0.25 per hour or less rates with much of this,
but sites toward the southwest have been seeing 0.75 hour rates in
some of the convection. Overall the guidance is above these
values and therefore most areas should be able to handle this
through the early morning. The question will be if any additional
precipitation develops and moves over the same locations through
the morning and afternoon today. In terms of POPs have trended
toward CAT through the early afternoon and decreasing coverage
through the late afternoon, as we loose some of the greater upper
level forcing.

We will see a relative lull in shower activity tonight, but we
will see shower chances increase toward dawn on Monday as a warm
front lifts north. This will lead to increased POPs Monday morning
into Monday afternoon mainly in the western portions of the CWA.
The continued rounds of showers and some thunderstorms and
increased moisture transport could lead to the need for additional
watch products in the wake of the current Flash Flood Watch. For
now will mention the potential for heavy rain in the HWO. Given
the cloud cover today expect temperatures to remain about 10
degrees below normal for afternoon high temperatures, but near
average for Monday.

.LONG TERM...(Monday night through Saturday)
Issued at 344 AM EDT SUN SEP 23 2018

The long term will mainly consist of a dynamic upper level
pattern, as deep troughing spans from the west coast to the Ohio
Valley with progressive shortwaves. However, by the start of the
weekend, zonal flow will take hold over Kentucky as the main
trough passes to the east. At the surface, southerly flow on
Tuesday will bring in moisture for showers through the morning.
With an approaching cold front later on Tuesday, there will be
potential for thunderstorms in the afternoon and evening as well.
The main precipitation source for the extended will be during
frontal passage on Wednesday. Thunderstorms will also be possible
during the afternoon and evening. The GFS QPF has trended downward
compared to previous runs for midweek. The GFS is now in better
agreement with the ECMWF in terms of PWATs, both ranging from 1.7
to 1.8 inches Tuesday morning through Wednesday afternoon. With
better model agreement, did not stray far from the Blend other
than increase PoPs slightly on Wednesday due to the PWATs. By
Thursday, chances for showers and afternoon/early evening storms
will linger in far southeast Kentucky. Another weak cold front
will pass through for the end of the work week, but not much
moisture is associated with it. The GFS shows more of a prominent
upper level shortwave at this time versus the ECMWF as well.
However, dry conditions will be the main story for the start of
the weekend.

Temperatures will start out above normal Tuesday before a cold
front cools temperatures to be below normal for Thursday.
Temperatures will then increase to generally be at seasonal norm
by the weekend. With cloud cover, low temperatures will be above
normal through Wednesday morning. However, with frontal passage,
lows will decrease to be below normal through Saturday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 714 AM EDT SUN SEP 23 2018

A frontal boundary to our south and upper level waves will keep
the region unsettled today. The TAFs have mostly been in the IFR
or lower range this morning, but a few sites have seen
improvements from time to time such as LOZ/SME. For the most part
showers and thunderstorms will keep the VIS and CIGs down through
the early afternoon. There should be some improvements later
today to MVFR, but we could see some lowering of CIGs again toward
the end of the period tonight. The winds will remain light
through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for KYZ044-
050>052-058>060-068-069-079-080-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...CGAL
AVIATION...DJ
Hazardous weather outlook, Sep 23, 5:58 AM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
558 AM EDT Sun Sep 23 2018

KYZ044-050>052-058>060-068-069-079-080-104-106>120-241300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
558 AM EDT Sun Sep 23 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Persistent rain showers and at times thunderstorms will continue
through into this evening. Some of these could produce heavy rain
at times leading to a threat of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times from Monday through
Thursday. Some of these storms could produce heavy rainfall at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
today.

KYZ083>088-241300-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
558 AM EDT Sun Sep 23 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times from Monday through
Thursday. Some of these storms could produce heavy rainfall at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/CGAL

In the hours before

Local storm report, Sep 23, 9:46 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 N BEATTYVILLE         37.64N 83.71W
09/23/2018  M2.95 INCH       LEE                KY   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

JCARICO
Local storm report, Sep 23, 10:30 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      WOODBINE                36.90N 84.09W
09/22/2018                   WHITLEY            KY   911 CALL CENTER

            WATER WAS OVER THE ROAD ON MEADOW CREEK. THE ROAD WAS
            CLOSED.

&&

SHALLENBERGER
Local storm report, Sep 23, 10:35 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      STRUNK                  36.63N 84.43W
09/22/2018                   MCCREARY           KY   911 CALL CENTER

            WATER WAS REPORTED OVER THE ROAD ON OSBORNE CREEK.

&&

SHALLENBERGER
Local storm report, Sep 23, 1:07 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
107 PM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 S BETHEL              38.22N 83.87W
09/23/2018                   BATH               KY   EMERGENCY MNGR

            FLOWING WATER OVER CONVICT ROAD. ROAD CLOSED.

&&

JCARICO
Local storm report, Sep 23, 1:21 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     FLASH FLOOD      3 E HILLSBORO           38.29N 83.60W
09/23/2018                   FLEMING            KY   911 CALL CENTER

            BRIDGE IS FLOODED ON SUNSET-LOCUST ROAD.

&&

JCARICO
Local storm report, Sep 23, 1:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
146 PM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       5 ESE ROCKHOLDS         36.80N 84.03W
09/23/2018  M3.25 INCH       WHITLEY            KY   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:13 AM EDTAreal Flood AdvisoryJKLLaurel3 hr
Sep 23, 10:17 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Sep 23, 11:50 AM EDTFlash Flood WarningJKLBath, Fleming, Montgomery3 hr
Sep 23, 1:08 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Sep 23, 1:11 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan2 hr
Sep 23, 1:42 PM EDTAreal Flood AdvisoryJKLBath, Breathitt, Elliott, Estill, Floyd, Jackson and 10 more3 hr
Sep 23, 1:56 PM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, Leslie, McCreary and 1 more3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.